Florida, 2013

Wildfire in Florida, March 30, 2013

March 30, 2013 · NWS TBW · 1 event in 1 county or zone

Dry conditions led to a brush fire in Ruskin that grew to 50 acres and damaged property, and shutting down a stretch of Interstate 75 due to smoke.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Dry conditions led to a brush fire in Ruskin that grew to 50 acres and damaged property, and shutting down a stretch of Interstate 75 due to smoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 30, 8:12 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 30, 8:12 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
912 AM EDT SAT MAR 30 2013

.UPDATE...
KTBW 12Z SOUNDING SHOWS MOISTURE INCREASING IN THE LOW
LEVELS WITH PWAT NOW UP TO 0.73 INCHES. MORNING IR SATELLITE
DEPICTS RATHER CLEAR CONDITIONS REMAINING OVER FLORIDA...THOUGH
EXPECT CLOUDINESS TO INCREASE THROUGH THE NEXT COUPLE DAYS WITH
THE BUILDING MOISTURE AND RISING TEMPERATURES.

FORECAST LOOKS ON TRACK WITH BENIGN WEATHER THROUGH THIS WEEKEND
BEFORE A FRONT WASHES OUT OVER NORTHERN FLORIDA ON MONDAY. NO
SIGNIFICANT CHANGES PLANNED FOR THE MORNING FORECAST UPDATE.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS

&&

.MARINE...
HIGH PRESSURE OVER THE AREA WILL SHIFT EAST INTO EARLY NEXT WEEK
WITH GENERALLY FAVORABLE CONDITIONS. A WEAK COLD FRONT WILL STALL
OUT NORTH OF THE AREA MONDAY WITH A FEW SHOWERS OVER THE NORTHERN
WATERS.

&&

.FIRE WEATHER...
VERY DRY AIRMASS WILL IMPACT THE AREA ONCE AGAIN TODAY WITH A RED
FLAG WARNING IN PLACES WHERE ERC IS 37 OR HIGHER. ONLY PINELLAS
COUNTY IS EXPECTED TO SEE CRITICAL RH VALUES FOR LESS THAN 4
HOURS. MOISTURE WILL INCREASE SUNDAY WITH PERHAPS BRIEF PERIODS OF
CRITICAL RH...BUT DURATIONS ARE NOT EXPECTED TO EXTEND 4 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  58  79  63 /   0   0   0  10
FMY  80  60  84  63 /   0   0   0  10
GIF  79  55  82  61 /   0   0  10  10
SRQ  74  58  78  62 /   0   0   0  10
BKV  77  49  81  57 /   0  10   0  10
SPG  74  62  78  64 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING
     FOR HIGHLANDS-LEE-POLK.

GULF WATERS...NONE.
&&

UPDATE/MARINE/FIRE WEATHER...FLEMING
AVIATION...CLOSE
Hazardous weather outlook, Mar 30, 4:10 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT SAT MAR 30 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-302115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
510 AM EDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
DRY FUELS AND LOW RELATIVE HUMIDITY WILL RESULT IN FAVORABLE
CONDITIONS FOR THE SPREAD OF WILD FIRES TODAY. ESPECIALLY IN
THE COUNTIES OF...POLK...HIGHLANDS...AND LEE WHERE A RED FLAG
WARNING IS IN PLACE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...A FRONT
SAGGING IN ACROSS THE GULF OF MEXICO AND FLORIDA WILL BRING A
SLIGHT CHANCE TO A CHANCE OF SHOWERS. LOW PRESSURE FORMING ON THE
THE FRONT LATER IN THE WEEK RESULTS IN SOME ROBUST WINDS ON GULF
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hillsborough

When
March 30, 11:00 AM EST to 7:00 PM EST
Where
Hillsborough forecast zone
Reported by
Fire Department/Rescue

A brush fire developed in Ruskin and eventually spread to 50 acres. The fire was reported by print media to have damaged a mobile home, several carnival food trucks, a warehouse, and a few old racing cars. Additionally, smoke from the fire shut down Interstate 75 between mile markers 229 and 240 for several hours.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436715.